Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is it a coincidence that antidepressants have helped with other physical problems?
May 10, 2014

Dear Doctor and team - I have during my life suffered from long periods of low mood and occasional severe depression (especially in 2010 after a second dose of pneumonia). I was eventually treated with Cipralex aka Escitalopram in the summer of 2010 and due to its effectiveness remained in it for three years before taking myself off it last summer. Following that, my mood 'flattened' - but I managed until February when I noted that my mood had descended and for about ten weeks I felt ill with low energy, was sleeping only around three hours each night, was always weepy, felt I needed to find some place where I could have care close by, and had mild but daily thoughts of not wishing to carry on. I then decided to write to my doctor and delivered the letter. She acted quickly and I went back on to Cipralex and already feel much, much better. Interestingly I had almost immediate relief from two other distressing issues - one is the pain I have had in my feet which was extreme in the winter time (and at that time treated with a chemical cosh of 50mgs amitriptyline), and the other issue being my need to urinate so frequently has subsided and along with it the sudden desperate need to "go"! I am considering remaining on the Cipralex long term now as it certainly has made be feel better in body and mind. I have however been told by a friend who is a retired doctor that apart from lifting the distressing symptoms of depression, these antidepressants don't do anything once you are out of the "black dog" of depression. I'm inclined not to agree and would be interested in your views? I don't believe in taking medicines when they're no longer needed, but I sense these antidepressants are performing an effective and wider function. Now out of the low mood and also feeling better, I am walking cycling swimming socialising and being an effective 59 year old. Your views are most welcome. For the wider picture my HIV treatment includes Darunavir (Prezista), Tenofovir Disoproxil (Viread), Ritonavir (Norvir) and Lamivudine. Thanks and best wishes, Desmond

Response from Dr. Fawcett

Thanks for writing. I am not entirely surprised that you would notice physiological changes as a result of taking an antidepressant. We continue to think dualistically in terms of mind and body, but all systems impact one another, and our mood certainly affects our physical bodies. There are numerous examples of this, one being the physical pain experienced by many people with depressive disorders.

It is impossible to say with certainty about any link with your specific symptoms, although Escitalopram has been found to reduce symptoms of neuropathy. I know of no literature regarding that medication and urinary frequency.

It is wonderful that you have found a medication that can stabilize your mood. All the physical activity and social connections will no doubt have a beneficial impact on your HIV as well.

Take care,

David



Previous
How can I help my friend?
Next
Talking to my doctor about suicidal thoughts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement